[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 18.207.240.230. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
February 13, 1978

Apnea After Intravenous Diazepam Administration

Author Affiliations

Roche Laboratories Nutley, NJ

JAMA. 1978;239(7):614. doi:10.1001/jama.1978.03280340034009

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.

Abstract

To the Editor.—  The case report by Hall and Ovassapian on "Apnea After Intravenous Diazepam Therapy" (238:1052, 1977) clearly illustrates the importance of observing the proper administration techniques and precautions in using injectable diazepam (Valium).Roche Laboratories fully endorses the recommendations of the authors for cautious administration and availability of resuscitative equipment. In fact, these points are mentioned in all of our printed materials related to this product.One additional precaution, which may be the most important factor in avoiding respiratory depression or apnea, is to administer the drug slowly while titrating to the specific desired effect rather than to give the drug as a bolus, as was done in Hall and Ovassapian's patient. Individual sensitivity to intravenous diazepam varies widely (apnea has been reported with as low a dose as 2.5 mg) and should be individualized for maximum benefit and safety. There is no "standard dose" for intravenous diazepam.

×